The prescription medicine you take may affect food intake or the absorption, metabolism or excretion of nutrients. This may have implications in terms of food choice or nutritional requirements.
Food intake may be reduced because of drugs which:
- Have an anorexic effect, either as a direct effect of the drug on appetite (e.g. some antibiotics and many cytotoxic drugs) or because of side effects such as drowsiness or lethargy. (e.g. tranquillisers)
- Cause nausea and vomiting: this is a common side effect of many drugs
- Affect the gastrointestinal tract: non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin or ibuprofen often cause indigestion, heartburn or gastritis. Other drugs may produce gastrointestinal side effects such as bloating or early satiety. Chronic abdominal pain or diarrhoea may reduce the inclination to eat.
- Cause taste changes: several drugs (particularly cytotoxic and psychiatric drugs) result in either loss of taste (making food seem dull and bland) or change in taste perception (making some foods taste unpleasant). These results can either affect the amount or type of food eaten.
- Cause dry mouth: lack of saliva makes it difficult to master and swallow foods, especially those of a dry fibrous consistency.
- Cause sore or painful mouth: this is a common side effect of chemotherapy and can significantly impair food intake.
- Confusion: drugs that impair memory or cause confusion can result in people forgetting to eat.
Drugs may also increase food intake if they
Stimulate appetite: this is common side effect of corticosteroids, insulin and psychotropic drugs Induce cravings for particular foods, particularly carbohydrates: some psychotropic drugs have this effect and weight gain is common amongst them.
Effects of drugs on nutrient absorption
Absorption can be impaired as a result of
- Formation of insoluble complexes: many drugs can chelate with minerals and trace elements, e.g. penicilamine (used occasionally in the treatment of rheumatoid arthritis) chelates zinc, cholestyramine binds with iron; antacids may bind with phosphorus Competition of binding sites, e.g. salicylate drugs such as aspirin compete with vitamin C; sulphasalazine impairs folate absorption
- Damage to the absorptive surface of the intestinal mucosa: drugs used in chemotherapy can cause villous atrophy, resulting in malabsorption.
- Lack of bile acids: the absorption of fat-soluble vitamins, especially A, D and K, will be impaired by bile salts binding-drugs such as cholestyramine
- Increased intestinal motility: drugs that cause diarrhoea (e.g. some antibiotics) or stimulate peristaltic activity (e.g. laxative such as Senna or phenolphthalein) may result in nutrient losses.
Effects of drugs on nutrient metabolism
Hypoglycaemic drugs such as insulin and sulphonylureas are prescribed because of their ability to increase carbohydrate utilization, and their action has to be balanced with carbohydrate intake in order to maintain glycaemic control. Other drugs such as oral contraceptives or corticosteroids have adverse affects on carbohydrate metabolism and worsen glucose intolerance.
Some drugs are used to correct lipid metabolism, whilst others such as chlorpromazine and phenobarbitone can induce hyperlipidaemia.
Vitamin and mineral metabolism
Micronutrients are required coenzymes or cofactors in many metabolic pathways, including those by which drugs are metabolised. Increased activity of these pathways because of drug metabolism may therefore increase micronutrient requirements. Drugs can also compete with, or inhibit, the metabolic conversion of some micronutrients to their active metabolites, particularly folate. Methotrexate (used in the treatment of some cancers) directly antagonizes folic acid metabolism by inhibiting the activity of the enzyme dehydrofolate reductase. Anticonvulsants (such as phenytoin, phenobarbitone and primidone) impair vitamin D metabolism, probably by inhibiting the hydroxylation to its active form, with consequent disturbances in calcium metabolism and adverse effects on bone.
Drugs may also affect the metabolism of dietary components. Type A monoamine oxidase inhibitors (MAOI-A) exert their antidepressant effects by inhibiting the breakdown of endogenously produced amine neurotransmitters. However, they also inhibit the breakdown of dietary amines such as tyramine that, if allowed to accumulate, can produce a dangerous rise in blood pressure. Patients on these drugs therefore have to avoid dietary sources of tyramine and other vasoactive amines. More recently, reversibly inhibitors of monoamine oxidase A (known as RIMA) such as moclobemide have been introduced and these drugs appear to cause less potentiation of the pressor effects of tyramine. Dietary precautions may not therefore need to be as strict as with other MAOI-A drugs, although high intakes of foods such as cheese, yeast extracts and fermented bean products should still be avoided. It should be noted that monoamine oxidase B inhibitors, such as selegiline used in the management of Parkinson’s disease, do not have hypertensive effects or dietary implications in terms of amines.
Supplement – you have three choices
- Choice no. 1: Organic supplements are the best absorbed and the most expensive supplements.
- Choice no 2: Foodstate and Foodmatrix supplements (chemicals mixed with vegetable powder) are cheaper than organic supplements.
- Chemical derivatives are the cheapest
- Chelated minerals are better absorbed than ordinary ones
You will always have deficiencies – manage them to the best of your abilities. We all have to take supplements and or consume superfoods. Let your healthcare professional that specializes in nutrition help you with a supplementation programme. Supplementation programs must be reviewed once a year or earlier if your health needs change.
Do you have a tailored supplementation programme that suits your specific needs?
- Newsweek January 23, 2006, p 36
- Natural Medicine Feb/March 2006, issue 22
- Holford P. New Optimum Nutritional Bible. Piatkus books, London. 2004.
- Cheraskin, E. et al., “Establishing a suggested optimum nutrition allowance (SONA)” , (1994); “What is optimum?” , Optimum Nutrition Magazine, vol 7.2 pp.46-7 (1994).
Latest posts by James Liddell (see all)
- Why mercury is not good for you - September 21, 2018
- Brain aneurysm – immediate medical attention is required - August 23, 2018
- The insecticide called Glyphosate (Roundup) has terrible effects on gut bacteria - July 31, 2018